Obsessive-compulsive disorder with bipolar diathesis following isotretinoin therapy remitting upon treatment with olanzapine and fluvoxamine
Department of Neuroscience, Section of Psychiatry, University of Genoa, Genoa, Italy
Abstract: Isotretinoin, a drug used for moderate to severe acne, has been repeatedly associated with various psychiatric complications, although a definitive causal relationship has not been established to date. This case report describes a 25-year-old male who developed obsessive-compulsive disorder at the age of 23 years following isotretinoin treatment for acne (10–20 mg/day) since the age of 16 years. Although standard treatment for obsessive-compulsive disorder caused mood swings, the combination of fluvoxamine 300 mg/day and olanzapine 15 mg/day significantly improves the clinical picture. Although rare, severe adulthood psychiatric complications may occur following isotretinoin treatment, requiring management which is individually tailored to the patient.
Keywords: isotretinoin, obsessive-compulsive disorder, olanzapine, fluvoxamine, treatment
© 2010 The Author(s). This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.